Alert archive / Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 56, NWS Charleston, WV

July 28, 2022Dickenson County, Virginia

NWS Charleston, WV issued this flash flood warning at Jul 28, 2022, 6:40 AM EDT for Dickenson County, Virginia. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2022, 6:40 AM EDT (10:40 UTC)
Expired
Jul 28, 2022, 10:30 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 87 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:00 AM EDTHEAVY RAIN 4.281 W Clintwood, VACO-OP OBSERVER STATION CLWV2 CLINTWOOD.
Jul 28, 8:00 AM EDTFLASH FLOOD2 Nnw Clintwood, VABRUSH CREEK OUT OF ITS BANK AND FLOODING BRUSH CREEK RD.
Jul 28, 8:00 AM EDTFLASH FLOOD3 Nnw Clintwood, VABEAR PEN CREEK OUT OF ITS BANKS AND FLOODING BEAR PEN CREEK RD. AND THE PARK.
Jul 28, 8:00 AM EDTFLASH FLOODClintwood, VASEVERAL SMALL RESIDENTIAL BRIDGE WASHOUTS REPORTED IN THE NORTHERN PART OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

753 
WGUS51 KRLX 281040
FFWRLX
VAC051-281430-
/O.NEW.KRLX.FF.W.0056.220728T1040Z-220728T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
640 AM EDT Thu Jul 28 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northwestern Dickenson County in southwestern Virginia...

* Until 1030 AM EDT.

* At 640 AM EDT, Doppler radar indicated showers and thunderstorms 
  producing heavy rain across the warned area. Between 1 and 1.5 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Clintwood and John Flannagan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3728 8234 3726 8232 3718 8239 3713 8247
      3709 8252 3713 8255 3720 8255 3721 8253
      3721 8252 3722 8250 3723 8249 3723 8248
      3727 8235

FLASH FLOOD...RADAR INDICATED

$$

RPY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:30 AM EDT, 10 minutes earlier.

Area forecast discussion, Jul 28, 6:30 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
630 AM EDT Thu Jul 28 2022

.SYNOPSIS...
A frontal boundary remains parked overhead today, with another
front moving through on Friday. Rounds of showers and
thunderstorms will provide for a threat of flooding.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 630 AM Thursday...

No major changes were necessary this morning. Made a few
adjustments to cloud coverage this afternoon where partial
clearing may arise across the Middle Ohio Valley, but otherwise
the forecast remains on track heading into the morning
timeframe.

As of 300 AM Thursday...

A stationary frontal boundary coupled with zonal flow aloft
will begrudgingly hold steady through the majority of the
forecast period. Little change in these features will therefore
maintain wet and unsettled conditions from now into the end of
the work week. Early this morning radar trends depict the
concentration of showers and storms flowing into the southern
coalfields, which has gradually migrated southward since the
beginning of the work shift. Hourly precip rates have also
fallen overnight as the best moisture feed has trailed
southward and primarily remained in JKL's forecast area.
However, a swath of higher rainfall amounts has lit up across
portions of southwestern Virginia and southern West Virginia,
where flash flooding was the most concerning at the time of
writing.

The overnight wave of heavy rain will peter out for a brief
time later this morning before redevelopment along the front
takes shape across the Middle Ohio Valley in the afternoon.
Precipitable Water values on the upwards of 2 inches remain
overhead through the day and will be aided by CAPE values
stretching to near 2000 J/kg. This will continue to support
additional bursts of heavy downpours as showers and storms
stampede into the area.

Flash Flood Guidance for areas south and east of the Charleston
metro have been heavily depleted to below 1"/hr, which could be
easily achieved within healthy and mature cells throughout the
period. Maintaining the Flood Watch all the way through the
course of the near term period given episodes of heavy rain
expected from now until Friday morning and the vulnerable ground
conditions in place from previous rainfall.

A secondary cold front nudging down Friday morning will then
force the first boundary to steer southward, which will begin
the migration of showers and storm concentration.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
As of 415 AM Thursday...

Heavy rain is still the focal point for Friday. That said the
Flash Flood Watch has been extended to cover Friday evening for
possible flooding issues. CAPEs of 1500 and PWATS 2.00 inches
are being forecasted and are high enough to warrant this.

Early Saturday the front exits and ridging builds in. Drier
weather is expected with this especially in our northern CWA.
Some showers or an isolated thunderstorm cannot be ruled out in
our southern CWA as modest CAPE values and remnant moisture
stick around. Dewpoints are expected to back off slightly from
70s to 60s which will still keep it muggy but not as oppressive
as previous days.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 415 AM Thursday...

Saturday evening will be dry with any storms that did form in
the Southern CWA tapering off. Sunday becomes wet once again as
a warm front to our south starts to drift north bringing more
widespread coverage of showers and thunderstorms which will
continue into Monday.

Showers and thunderstorms will be quite prominent in the first
half of the work week largely due to the warm front positioned
over the area. Tuesday evening through Wednesday will be another
area of interest as a disturbance drifts down out of the Great
Lakes region increasing our afternoon storm chances for the
entire CWA. Models are in agreement that we will see activity
and that this system will move out late Wednesday/early
Thursday.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 630 AM Thursday...

Active weather remains in control today amid a nearby stalled
frontal boundary. Scattered showers and thunderstorms will
continue to develop along the front today and with it bring
forth additional restrictions to flight conditions. At the time
of writing, all TAF sites with the exception of BKW were sub-VFR
in response to llvl stratus blanketing the area. Showers and
embedded thunderstorms were also meandering through the area,
inflicting brief ceiling/visibility reductions when passing over
a terminal. This will continue to be the trend heading through
the period, but brief breaks in precipitation may arise later on
this afternoon for a brief time.

Another round of showers and storms are slated to pass overhead
late tonight, then giving way to IFR fog and/or llvl stratus
overnight into Friday morning. This will be dependent on radar
trends and cloud coverage for the end of the TAF period.
Refinement to the forecast may be warranted throughout the day
depending on how showers and storms fair as they migrate through
the area.

Winds remain generally light out of the southwest outside of
strong convection today. Could see a slight uptick in afternoon
wind conditions, particularly over the higher terrain.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Extent of sub-VFR CIGs/VIS may vary amid
timing of of showers/storms through the period.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    H    M    M    H    H    M    H    H    H    H
BKW CONSISTENCY  M    M    L    L    M    H    H    H    H    H    H    H
EKN CONSISTENCY  L    M    M    M    H    H    H    H    H    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H

AFTER 12Z FRIDAY...
IFR in rounds of showers and thunderstorms, and possible
overnight/early morning fog and stratus, into Friday. IFR in
early morning fog and stratus possible in and near the mountains
Saturday morning. IFR in early morning river valley fog
possible Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Friday evening for WVZ005>008-013>018-
     024>030-033-034-039-515>526.
OH...Flood Watch through Friday evening for OHZ083-085>087.
KY...Flood Watch through Friday evening for KYZ101>103-105.
VA...Flood Watch through Friday evening for VAZ003-004.

&&

SYNOPSIS...MEK/LC
NEAR TERM...JSH/MEK
SHORT TERM...LC
LONG TERM...LC
AVIATION...MEK
Hazardous weather outlook, Jul 28, 5:11 AM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
511 AM EDT Thu Jul 28 2022

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>018-024>030-
033-034-039-515>526-290915-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-McDowell-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
511 AM EDT Thu Jul 28 2022

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition stronger thunderstorms this afternoon and evening could
produce damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a risk that thunderstorms on Friday could produce
damaging wind gusts.

There is a slight risk of flash flooding Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ009>011-019-020-031-032-040-290915-
Wood-Pleasants-Tyler-Ritchie-Doddridge-Harrison-Taylor-Barbour-
511 AM EDT Thu Jul 28 2022

This Hazardous Weather Outlook is for portions of central West
Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of flash flooding today and tonight.

In addition stronger thunderstorms this afternoon and evening could
produce damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of flash flooding on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-290915-
Perry-Morgan-Athens-Washington-Vinton-
511 AM EDT Thu Jul 28 2022

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

There is a marginal risk of flash flooding today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of flash flooding on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jul 28, 5:20 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
520 AM EDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     FLASH FLOOD      2 W CLINTWOOD           37.15N 82.49W
07/28/2022                   DICKENSON          VA   911 CALL CENTER

            DICKENSON COUNTY 911 DISPATCH ADVISED THERE
            ARE MULTIPLE REPORTS OF FLASH FLOODING ON
            DICKENSON HIGHWAY AND COEBURN ROAD.

&&
Special weather statement, Jul 28, 5:31 AM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
531 AM EDT Thu Jul 28 2022

WVZ024-025-034-281100-
Wyoming-Logan-Mingo-
531 AM EDT Thu Jul 28 2022

...Streams and Creeks Running High in Central and Southern Mingo
County...

A band of showers and thunderstorms has produced heavy rainfall
across central and southern Mingo County. Some areas have received
0.75 to 1.25 inches in the last couple of hours. This will cause
creeks and streams to run high with water problems possible in low
lying areas and areas of poor drainage.

LAT...LON 3751 8183 3753 8183 3755 8186 3752 8191
      3753 8196 3755 8197 3754 8201 3755 8204
      3754 8206 3756 8208 3755 8213 3757 8214
      3758 8212 3759 8213 3759 8216 3762 8216
      3762 8218 3773 8217 3764 8176 3751 8175
TIME...MOT...LOC 0929Z 240DEG 49KT 3761 8198

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:14 AM EDTSpecial Weather StatementRLXBuchanan91 min
Jul 28, 12:35 AM EDTFlash Flood WarningRLXBuchanan, Dickenson6 hr
Jul 28, 2:41 AM EDTFlash Flood WarningRLXBuchanan, Dickenson3 hr
Jul 28, 8:07 AM EDTFlash Flood WarningRLXDickenson3 hr
Jul 28, 10:30 AM EDTAreal Flood WarningRLXDickenson11 hr
Jul 28, 11:35 AM EDTAreal Flood WarningRLXDickenson9 hr

Nearby

Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.